Alert archive / Tennessee / Special Weather Statements in 2021

Special Weather Statement, NWS Morristown, TN

May 28, 20215 counties in Tennessee

NWS Morristown, TN issued this special weather statement at May 28, 2021, 5:18 PM EDT for 5 counties in Tennessee. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2021, 5:18 PM EDT (21:18 UTC)
Expired
May 28, 2021, 6:00 PM EDT
In force
42 min
Issued by
NWS Morristown, TN

Counties Greene County, TN, Hamblen County, TN, Hancock County, TN, Hawkins County, TN, Jefferson County, TN

The radar

The Knoxville radar (KMRX), 55 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.3 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1467 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

654 
WWUS84 KMRX 282118
SPSMRX

Special Weather Statement
National Weather Service Morristown TN
518 PM EDT Fri May 28 2021
 
TNZ015-016-038>040-042-070-282200-
Jefferson TN-Hamblen TN-Northwest Greene TN-Hancock TN-
Northwest Cocke TN-Grainger TN-Hawkins TN-
518 PM EDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR HAWKINS...HANCOCK...EASTERN
JEFFERSON...NORTHERN COCKE...GREENE...NORTHEASTERN GRAINGER AND
HAMBLEN COUNTIES UNTIL 600 PM EDT...

At 517 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sneedville to near Morristown to 7 miles
south of New Market. Movement was east at 50 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Kingsport, Morristown, Greeneville, Jefferson City, Rogersville,
Dandridge, Sneedville, Bean Station, Tusculum and White Pine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3659 8261 3657 8260 3658 8262 3652 8261
      3651 8263 3649 8263 3646 8270 3643 8268
      3641 8270 3641 8263 3620 8265 3601 8295
      3596 8352 3601 8360 3615 8333 3652 8332
      3660 8307
TIME...MOT...LOC 2117Z 253DEG 43KT 3647 8324 3617 8325 3600 8359 

$$

JLB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at May 28, 3:49 PM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, May 28, 3:49 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
349 PM EDT Fri May 28 2021

.SHORT TERM...(Tonight and Saturday)...

A pre-frontal line of showers and thunderstorms is moving across
northern and western sections of the forecast area at mid
afternoon. Gusty winds to 40 mph and locally heavy rain is falling
in the line with heaviest rainfall over the northern plateau.
Small hail is possible in the storms too. Temperatures are in the
80s out ahead of the line with 85 at Chattanooga to mid 60s to
around 70 in rain cooled areas. Eastern sections of the forecast
area will see the showers and storms in the next few hours. Still
possible that a few storms could produce higher wind gusts and
knock some trees down. Later this evening more showers are
possible ahead of cold front now moving across western Tennessee.
This activity should be lighter than the current activity.
Adjusted forecast to lower rain chances after 06Z Saturday. Lows
tonight will be much colder than the last several days mostly 50s.
Saturday behind cold front deep upper trough settles over the
eastern states with shortwave energy rotating across the region.
Clouds will be slow to clear with a chance of showers. Highest
chances across the northeast part of the region. Temperatures will
be about 15 degrees cooler...in the mid 60s to near 70.

TD

.LONG TERM...(Saturday night through Friday)...

Key Messages:

1. Light and lingering rain showers Saturday night into Sunday
morning across northeast TN and southwest VA, drier Sunday through
Tuesday.

2. Moisture and temperatures will gradually rebound mid-week through
the end of the week along with increasing chances of precipitation.

Upper trough will be pulling out of the area Saturday night.
There may be a few light, lingering, showers early Saturday
evening into Sunday morning across northeast TN and SWVA.
Overnight lows will range from the upper 40s to near 50. On
Sunday, clouds may linger across northeast TN and SWVA in the
morning before clearing out late afternoon as northwest flow helps
to bring drier air into the region. Most other areas should see
plenty of sun. Highs will top out in the upper 60s to mid 70s.
Northwest flow transitions to zonal flow on Monday but with dry
air remaining. The rising heights will allow temperatures to be
warmer with highs in the upper 70s to low 80s.

Both temperatures and moisture climb on Tuesday as a high pressure
to our east provides southwesterly flow across our area. Most areas
will stay dry but will have a slight chance POP in for the eastern
mountains.

Our best chances for precip look to occur on Wednesday and Thursday
though there are model differences. On Wednesday, a shortwave will
move out of the Great Plains and toward our area. On Thursday, the
GFS shows this shortwave moving up through the Ohio River Valley and
getting absorbed into a long wave trough as it's swinging through
the Great Lakes Region. However, the ECMWF shows the shortwave
becoming cutoff and forming a closed low. We should get rain/storms
regardless of how this plays out. The main difference will be
timing. With the GFS, precip chances would linger through Friday as
the trough will be a slow mover due to a Bermuda high in place to
the east. The ECMWF would keep precip going [past the extended
forecast due to the cutoff low. Temps Wednesday through Friday will
be in the low 80s for highs and 60s for lows.

SR

&&

.AVIATION...
18Z TAF DISCUSSION.

Ceilings will drop to MVFR because of thunderstorms this
afternoon temporarily and gusty winds from the southwest will
continue through early evening with gusts up to around 25 knots.
Lower clouds and showers may reform ahead of the cold front by
late evening. MVFR ceilings to linger late tonight and slowly
improve by late morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             57  70  51  76  53 /  40  10   0   0   0
Knoxville McGhee Tyson Airport, TN  57  66  51  70  50 /  70  20  10  10   0
Oak Ridge, TN                       56  66  48  71  49 /  70  10  10  10   0
Tri Cities Airport, TN              58  67  50  66  47 /  90  20  20  10   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, May 28, 3:23 PM EDT, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
323 PM EDT Fri May 28 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-291930-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
323 PM EDT Fri May 28 2021 /223 PM CDT Fri May 28 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will move across the region through
early this evening. An isolated storm could be severe late this
afternoon into the evening producing localized damaging winds up
to 60 mph and hail up to quarter size. The thunderstorms will
also produce locally heavy rainfall that could cause ponding in
low-lying or poor drainage areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

TD/SR

In the hours before

Special weather statement, May 28, 4:18 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Morristown TN
418 PM EDT Fri May 28 2021

TNZ072-086-087-282100-
Blount Smoky Mountains TN-Northwest Monroe TN-Southeast Monroe TN-
418 PM EDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BLOUNT AND EAST
CENTRAL MONROE COUNTIES UNTIL 500 PM EDT...

At 418 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Madisonville, moving east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tariffville, Citico, Citico Beach and Deals Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3538 8420 3549 8426 3554 8409 3555 8401
      3558 8398 3562 8385 3553 8381 3552 8385
      3552 8388 3547 8392 3547 8394 3545 8397
      3541 8402
TIME...MOT...LOC 2018Z 247DEG 32KT 3541 8424

JLB
Local storm report, May 28, 4:39 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
439 PM EDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     TSTM WND DMG     3 WNW CLINTON           36.11N 84.18W
05/28/2021                   ANDERSON           TN   911 CALL CENTER

            TREES DOWN IN THE AREA, AND SOME POWER
            OUTAGES.

&&
Special weather statement, May 28, 4:56 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Morristown TN
456 PM EDT Fri May 28 2021

TNZ014-038-039-069>071-073-282145-
Jefferson TN-Claiborne TN-Hamblen TN-Grainger TN-Knox TN-
North Sevier TN-NW Blount TN-
456 PM EDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAIBORNE...
SOUTHEASTERN KNOX...NORTHWESTERN BLOUNT...JEFFERSON...GRAINGER...
NORTHERN SEVIER AND HAMBLEN COUNTIES UNTIL 545 PM EDT...

At 455 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tazewell to near New Market to 8 miles
northwest of Sevierville to near Louisville. Movement was east at 50
mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Knoxville, Morristown, Sevierville, Alcoa, Jefferson City, Dandridge,
Rutledge, New Tazewell, Bean Station and Louisville.

LAT...LON 3641 8339 3639 8328 3632 8328 3629 8326
      3628 8323 3613 8318 3614 8321 3615 8322
      3613 8322 3613 8324 3591 8329 3589 8332
      3587 8331 3582 8366 3584 8420 3593 8379
      3617 8365 3652 8361 3652 8339
TIME...MOT...LOC 2055Z 260DEG 42KT 3642 8353 3618 8356 3595 8371 3588
8402

JLB
Local storm report, May 28, 5:11 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
511 PM EDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TSTM WND DMG     1 N TALBOTT             36.16N 83.42W
05/28/2021                   HAMBLEN            TN   PUBLIC

            REPORT FROM MPING: 3-INCH TREE LIMBS
            BROKEN;.

&&
Local storm report, May 28, 5:15 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
515 PM EDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     TSTM WND GST     1 WSW ALPHA             36.17N 83.40W
05/28/2021  E60 MPH          HAMBLEN            TN   NWS EMPLOYEE

            SUSTAINED WINDS AROUND 40MPH WITH STRONGEST
            GUSTS UP TO AROUND 60MPH.

&&
Special weather statement, May 28, 5:18 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
518 PM EDT Fri May 28 2021

TNZ015-016-038>040-042-070-282200-
Jefferson TN-Hamblen TN-Northwest Greene TN-Hancock TN-
Northwest Cocke TN-Grainger TN-Hawkins TN-
518 PM EDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR HAWKINS...HANCOCK...EASTERN
JEFFERSON...NORTHERN COCKE...GREENE...NORTHEASTERN GRAINGER AND
HAMBLEN COUNTIES UNTIL 600 PM EDT...

At 517 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sneedville to near Morristown to 7 miles
south of New Market. Movement was east at 50 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Kingsport, Morristown, Greeneville, Jefferson City, Rogersville,
Dandridge, Sneedville, Bean Station, Tusculum and White Pine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3659 8261 3657 8260 3658 8262 3652 8261
      3651 8263 3649 8263 3646 8270 3643 8268
      3641 8270 3641 8263 3620 8265 3601 8295
      3596 8352 3601 8360 3615 8333 3652 8332
      3660 8307
TIME...MOT...LOC 2117Z 253DEG 43KT 3647 8324 3617 8325 3600 8359

JLB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 2:44 PM EDTSpecial Weather StatementMRXHancock, Hawkins46 min
May 28, 2:58 PM EDTAreal Flood AdvisoryMRXCampbell, Morgan, Scott3 hr
May 28, 3:00 PM EDTSpecial Weather StatementMRXGrainger45 min
May 28, 3:08 PM EDTSpecial Weather StatementMRXSullivan37 min
May 28, 3:33 PM EDTSpecial Weather StatementMRXCampbell, Morgan, Roane, Scott42 min
May 28, 3:54 PM EDTSpecial Weather StatementMRXLoudon36 min
May 28, 3:58 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Morgan, Roane47 min
May 28, 4:13 PM EDTSpecial Weather StatementMRXAnderson, Claiborne, Grainger, Knox, Union47 min
May 28, 4:18 PM EDTSpecial Weather StatementMRXMonroe42 min
May 28, 4:32 PM EDTSevere Thunderstorm WarningMRXGrainger, Jefferson, Knox, Union43 min
May 28, 4:56 PM EDTSpecial Weather StatementMRXGrainger, Hamblen, Jefferson49 min
May 28, 5:02 PM EDTSevere Thunderstorm WarningMRXCocke, Grainger, Greene, Hamblen, Hawkins, Jefferson43 min
May 28, 5:35 PM EDTSevere Thunderstorm WarningMRXGreene, Hawkins40 min
May 28, 5:40 PM EDTSpecial Weather StatementMRXMonroe, Polk65 min
May 28, 5:58 PM EDTSpecial Weather StatementMRXCarter, Sullivan, Washington62 min
May 28, 6:42 PM EDTSpecial Weather StatementMRXCarter, Johnson48 min
May 28, 6:46 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson29 min
May 28, 3:38 PM EDTSpecial Weather StatementMRXWashington37 min
May 28, 6:29 PM EDTSpecial Weather StatementMRXCherokee, Clay46 min
May 28, 7:28 PM EDTSpecial Weather StatementMRXClay47 min

Nearby

Special Weather Statements in Tennessee, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.